I was surprised that your doctor jumped straight to methadone, skipping over all the medium-potency opioids and other, more-easily-accessed high-potentcy ones. But you do have Percocet, so perhaps you've tried other opioids as well?
Percocet, by the way, is terrible to take for RLS, not because it's any more addictive than any other opioid but because it contains acetominophen, which does nothing for your RLS but which your liver has to process anyway. Oxycodone by itself would be better, or the long-release version. Or hydromorphone long-release version, which I take.
As rhtom said, you're not likely to get addicted to an opioid if you only take it for your symptoms and never take it because it makes you feel good (which I never feel anyway, so it's not a temptation). Apparently, the rate of addiction in RLS patients on opioids is quite a bit lower than in the general population.
Re being unable to take DAs ever again, you said
I was on Requip for about 12 years which held the RLS at bay. Then side effects like extreme nausea started then I had to start increasing the dosage which increased the side effects. My PC prescribed ambien then anti -nausea meds to combat the side effects. I have been seeing an RLS specialist since November. I went off Requip and on to Mirapex to prepare for DAWS
. I can't tell from this if you were augmenting. Were you?
If you were, that would be reason enough not to take Requip ever again, but the door should still be open for Mirapex. You would probably eventually augment on Mirapex too, simply because about 70% of us eventually augment on the DAs, but it might possibly provide relief for a few years meantime.
fyi It is my understanding that DAWS is not to be confused with the increased severity of symptoms experienced by RLS patients when they withdrawal from dopamine agonists. DAWS (dopamine agonist withdrawal syndrome) is something else altogether, and has so far been identified only in patients who suffer impulse control disorder due to taking DAs. DAWS is a specific set of symptoms that include clinically significant distress or social/occupational dysfunction. (Other symptoms are anxiety, panic attacks, agoraphobia, depression, dysphoria, diaphoresis, fatigue, pain, orthostatic hypotension, and drug cravings.) No one has ever recovered from DAWS; so far, the only relief of symptoms has been had by re-introducing the DA drug (and consequently, the impulse control disorder). It is a horror show, compared to the temporarily increased RLS agony one experiences when DAs are stopped.
I also wanted to mention that some anti-nausea meds can make the RLS/WED symptoms worse, which is something to check if you ever take them again.
At least your doctor knows about RLS/WED treatment, sounds like you're in fairly good hands, but I would ask about different opioids if I were you. Tramadol might not be strong enough on its own, but in combination with Mirapex it might be good; that's what PB uses. I take hydromorph contin along with a mild sleeping aid, and sometimes Mirapex.